PDA

View Full Version : Amytriptyline - Bone Marrow Depression



Numpty
05-19-2008, 01:03 PM
Hey all

Was wondering if anyone had ever had an issue with Bone Marrow Depression while taking Amytriptyline?

I was on it for a month for my headaches but the whole while kept going to the doctor about a really sore throat. He first thought Glandular fever then oral thrush but it never got any better with any treatment he gave me.
When he thought it might glandular fever he tested my blood and my WBC was really low, so he thought it was an infection but it came back up again within a week.

The last two times I've had blood taken they had trouble getting my arm to stop bleeding quickly afterwards and the other week there I banged my finger on a cupboard door (cause I'm real smart like that) and bled out through two bandaids before it would stop.

Anyway, I came of the Amytriptyline for a couple of weeks because it was causing constipation and bad bleeding down there (sorry TMI) and I didn't realise that my sore throat had gone away.

My headaches started again and I asked to be put back on it with Movicol to help my digestive system but the sore throat has come back within just two days. ~frowns and grumps~

So I read something about bone marrow depression and wondered if that might be it?

Am seeing the doctor tomorrow anyway (if I can get an appointment) but just wondered if anyone else had had a similar problem?

C x

sits_inthe_corner
05-19-2008, 01:13 PM
Gently hugs Numpty...and moves all sharp spinny things out of her way :)

I haven't got a clue, but I'm sure someone will come up with an answer. Sorry you are going through this, let us know what the doc says. HUGS

Saysusie
05-20-2008, 08:56 AM
Bone Marrow Depression is one of the more common side effects of Elavil (Amitriptyline hydrochloride). The other side effects include: Blurred vision, bowel problems, breast enlargement (in males and females), constipation, dry mouth, hair loss, heart attack, high body temperature, problems urinating, rash, seizure, stroke, swelling of the testicles, water retention.

Bone marrow depression, or myelosuppression, is caused mainly by drugs and radiation therapy. When this happens, the bone marrow is unable to manufacture the needed RBCs, WBCs, or platelets with the following results:
* A reduction in the production of RBCs can cause a serious form of anemia called aplastic anemia.
* A reduction of WBCs causes a condition called leukopenia, which leaves a person open to many infections.
* A reduction in the production of platelets is called thrombocytopenia, leaving a person at high risk for hemorrhage.

It sounds as if you might be having a reduction in the production of platelets (thrombocytopenia). Has your doctor discussed this possibility with you or has he tested your platelet count? It is possible to have more than one effect (leukopenia and thrombocytopenia). I would suggest that you speak with your doctor again in order to determine what, exactly, is happening and what can be done about it. Prompt treatment is usually necessary.

Please let us know what your doctor says and what treatment is prescribed!

Peace and Blessings
Saysusie